Tag Archives: pemetrexed

About time

Sort of ridiculous, but my About on this site was some 4 1/2 years out of date. Whoa, good problem to have, rewriting Abouts. So, it’s been freshened up a bit. About time I might say. Little preview here (to save you from having to push that About button):

Time for a new About! The last one had me six and 1/2 years out from diagnosis, on crizotinib (Xalkori) and happily married. So much water under the bridge since then, my friends!

So, updated version. I was Linnea Duff, but I’ve been divorced since 9/1/15 and have reclaimed my birth name, Linnea Olson. I am now 56 flipping years old–old enough to qualify for a senior’s discount at Salvation Army and Saver’s thrift stores. And I couldn’t be happier. Old age is not a problem, it’s the goal!

Crizotinib bought me close to three years, but in the time since I spent 18 months on trial for ceritinib (Zykadia—where do they get these names?), returned to chemotherapy (carboplatin and pemetrexed), took a breather, returned to crizotinib and then in May of 2014, started my third phase I clinical trial for lorlatinib. Despite having acquired some secondary mutations along the way–S1206Y and G1202R–I have had both a positive and sustained response to my third ALK inhibitor.

In April, it will have been eleven years since I was diagnosed. My three kids are all adults now, at ages 31, 30 and 18. The youngest, who is in the college application process, wants to be a cancer researcher. Mama couldn’t be prouder.

And me? Living in a renovated mill in Lowell Massachusetts in a community of artists. I am once again a practicing artist and also sell vintage clothing on the side (The House of Redemption). I continue to devote a fair amount of time to lung cancer advocacy and in addition to my blog here, I write for CUREtoday.

Best news of all? I feel great, absolutely fabulous.

And I think I’ll hang onto the video—even though it is out of date. It just makes me SO happy.

Getting tired of this crap

I had a CT scan on Monday and my review with Dr. Shaw yesterday. It was also to be my ninth round of alimta (four of carboplatin/alimta, followed by maintenance of alimta every three weeks). However, at my last infusion, I told Jen Logan, Dr. Shaw’s wonderful nurse practitioner–that I was ready for a break.

Except for washout periods and brief drug holidays due to extenuating circumstances (liver toxicity and surgery)—I have been in treatment for five straight years now. That’s a long time. And although my current regimen is tolerable, it still comes with a laundry list of possible side effects. To wit, copied from Drugs.com:

Alimta Side Effects

“Check with your doctor or nurse immediately if any of the following side effects occur:

More common

  • Black, tarry stools
  • bleeding gums
  • chest pain
  • chills
  • cough
  • fever
  • loss of coordination
  • lower back or side pain
  • painful or difficult urination
  • pains in the chest, groin, or legs, especially calves of the legs
  • pale skin
  • pinpoint red spots on the skin
  • severe headaches of sudden onset
  • shortness of breath
  • sore throat
  • sudden onset of slurred speech
  • sudden vision changes
  • swollen glands
  • troubled breathing
  • ulcers, sores, or white spots in the mouth
  • unusual bleeding or bruising
  • unusual tiredness or weakness

Less common

  • Bloody urine or bloody stools
  • decreased frequency or amount of urine
  • fainting or loss of consciousness
  • fast or irregular breathing
  • increased blood pressure
  • increased thirst
  • itching
  • loss of appetite
  • nausea
  • skin rash
  • swelling of the eyes or eyelids
  • swelling of the face, fingers, or lower legs
  • tightness in the chest or wheezing
  • vomiting
  • weight gain

Incidence not known

  • Blistering, peeling, or loosening of the skin
  • joint or muscle pain
  • pain and redness of the skin in the area of earlier radiation treatment
  • red skin lesions, often with a purple center
  • red, irritated eyes
  • stomach cramps, tenderness, or pain
  • watery diarrhea

Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health careprofessional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:

More common

  • Burning, tingling, numbness, or pain in the hands, arms, feet, or legs
  • confusion
  • cough or hoarseness
  • decreased urination
  • diarrhea
  • difficulty having a bowel movement (stool)
  • difficulty with moving
  • difficulty with swallowing
  • discouragement
  • dizziness
  • dry mouth
  • feeling sad or empty
  • hair loss
  • headache
  • heartburn
  • increase in heart rate
  • irritability
  • lightheadedness
  • loss of interest or pleasure
  • mood changes
  • muscle aches or cramping
  • muscle stiffness
  • pain or burning in the throat
  • pain produced by swallowing
  • rapid breathing
  • sensation of pins and needles
  • stabbing pain
  • stuffy or runny nose
  • sunken eyes
  • swelling
  • swelling or inflammation of the mouth
  • swollen joints
  • thinning of the hair
  • thirst
  • tiredness
  • trouble concentrating
  • trouble sleeping
  • weight loss
  • wheezing
  • wrinkled skin

Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.”

Not much fun, huh? I’ve personally experienced nausea, diarrhea, constipation. Rather stunning fatigue that lasts for almost two weeks each infusion. Sores in my mouth and other places I’d rather not mention. Creased and dimpled nails on my fingers and toes, hair loss (it is coming in thick on the crown of my head, but is yet sparse everywhere else), and a tongue that feels as if it is scalded. Rheumy, reddened eyes and rapid recession of my gums. Dry mouth, puffy eyes, and wheezing. Bloody nose and sloughing/flaking skin. And although I hoped I might bypass cognitive deficits, it is clear my short term memory is rather shot.

Fortunately, my latest scan showed stability and Dr. Shaw was onboard for at least a short break. I will see her again in a month and we will reassess. In the meantime, I look forward to a steroid/alimta/treatment-free summer. However, before I can truly enjoy myself, I need to resolve a stubborn case of constipation. Thus far an unholy mixture of water, fiber, prune juice, senna, colace, lactulose, glycerin suppositories and even a fleet enema have made but a dent in my problem.

I really just want to be a regular person.

One hot mess

Time to make some excuses. It was my intent to have part two of my trip to Utah up days ago. My infusion on Thursday was without incident, and on Friday I checked off the items on a fairly ambitious day-after-chemo list. However, I also cut way back on the dexamethasone (steroid) this time:  two, two, one, none—or, over and out by Friday afternoon. Of course, by Saturday I crashed, and the sudden heat wave simply contributed to an overwhelming sense of torpor. All volition vanished, and I focused what little attention I could muster on replenishing my fluids and following the plot line of The Cloud Atlas (what a long and ridiculous movie). Staying hydrated proved easier than comprehension, and when dinner presented additional challenge—chew, swallow, think, repeat!—I began to wonder if I might have backed off the steroid a little too quickly.

I slept quite soundly Saturday night; for almost twelve straight hours. Of course, that is the upside of my decision to cut back on the dexamethasone. The oppressive heat was a little softer yesterday—the heavy air pushed around by gusts of wind. A glass of iced coconut water in hand, I spent much of the day anchored to the couch directly in front of the blast from an industrial sized fan.

Almost as clean as a newborn baby

Almost as clean as a newborn baby

In the meantime, David has been opening the pool for the season. When he peeled back the heavy green cover on Friday, twelve frogs in various states of decay decoupaged the bottom. A dead amphibian—or even a mouse or vole, is not uncommon as we proceed through the summer, but twelve at once was a new (and somewhat distressing) record. It was going to be necessary to drain two thirds of the water in order to change the bulb in the pool fixture and to redo some caulking. I was in favor of flushing out all of what I now felt to be a bacterial broth, but David was sure that ‘shocking’ the pool would be sufficient (for Centers for Disease Control and Prevention guidelines on what to do when you find a dead animal in your pool, click here. And pay special attention to any raccoons that may have fallen in and drowned while washing their dinner.).

Well, David finally came around to my way of thinking, which was generous of him as he would be doing all of the work this time around. And what a job it has been. Or, as he says, “this is how much I love you”. Which is, I feel, beside the point—and my rather pathetic line anyway. Just ask Pete. When I pulled up to school on Friday and handed him an icy drink from Starbucks, I repeated a version of the same line. Different context, same underlying plea:  I hope you notice the effort I am making on your behalf.

And I do, I really do.

It rained last night and the air has cooled. With the help of an ambien, I enjoyed a second night of sound sleep, troubled only by dreams of a headmaster who would not let me out of the bathtub to attend recess. A little hungover from the ambien, I’ve got one nap under my belt already this morning—it is now time for a second cup of coffee. By this afternoon, I should be ready to tackle Vegas.